Is it Safe to Combine Nitrofurantoin and Alcohol?

Alcohol can greatly increase the side effects of nitrofurantoin, such as stomach pain and nausea.
Nitrofurantoin is used to treat urinary tract infections, but consuming alcohol can diminish its efficacy.
Article Details
  • Written By: S. Berger
  • Edited By: Shereen Skola
  • Last Modified Date: 01 September 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Nitrofurantoin is a medication that is used primarily to kill the organisms responsible for causing urinary tract infections. Like many other antibiotics, medical professionals recommend the avoidance of alcohol while taking this drug. This warning is due in part to the safety issues surrounding the combination of nitrofurantoin and alcohol, as well as issues with potential diminished efficacy of the antibiotic. Mixing nitrofurantoin with alcohol is not as dangerous as many combinations of alcohol and medications, but there are still safety issues that make this combination undesirable.

Some of the risk factors behind mixing nitrofurantoin and alcohol pertain to the the way that these two substances affect the body. This antibiotic requires high concentrations in order to attack bacteria, which it does by damaging their genetic information within cell structures. For the most part, this drug remains in the gastrointestinal (GI) tract until it is excreted in the urine, and in the urinary tract it reaches sufficient concentrations to kill bacteria. About three-quarters of the ingested medication is broken down in the liver and kidneys before it reaches this point, but enough nitrofurantoin is excreted without being metabolized to kill bacteria in the urinary tract.

Ad

This drug does not normally make it into the bloodstream, so most of its side effects are limited to the GI tract. These side effects are caused by slight damage to the rapidly dividing cells of the GI tract, although the lower concentrations of this drug outside of the urinary tract limits their prominence. Adverse effects of nitrofurantoin often include nausea, dyspepsia, or upset stomach, vomiting, and decreased appetite. In the most extreme cases, stomach bleeding and ulcers can even occur.

The combination of nitrofurantoin and alcohol can make these side effects more severe. Alcohol is an irritant to the cells of the GI tract, and can trigger the release of additional stomach acid that can harm the surrounding tissue even more. When combined with the potential for stomach tissue harm from the antibiotic, this combination can lead to side effects that are much more unpleasant, and even painful. The chance of stomach bleeding and severe side effects becomes worse when nitrofurantoin and alcohol are mixed.

Alcohol may also make this antibiotic less effective, which is another source of risk behind mixing the two. This combination can lead to alcohol increasing the metabolism, or breakdown, of nitrofurantoin in the liver and kidneys before excretion. In turn, the antibiotic will not be as effective, and may not be able to successfully treat urinary tract infections.

Ad

More from Wisegeek

You might also Like

Discuss this Article

donasmrs
Post 3

@turkay1-- First, let me put it out there that I'm not an expert. This is just my opinion so please don't make a decision based on this alone.

When I was on nitrofurantoin, I did have one beer on two separate occasions. I didn't have any side effects or any problems. I think that nitrofurantoin is one of the better antibiotics that is not as dangerous when combined with alcohol. My friend had a drink while taking the antibiotic metronidazole once and she did have bad side effects. But I haven't heard of that happening with nitrofurantoin.

So I think that for the most part, if you drink moderately, it will be fine. The emphasis is on the moderate part though. It's not a good idea to have more than one or two light alcoholic drinks regardless of which antibiotic you're taking.

Like I said, please don't make your decision based on my experience. Check with your doctor to make sure.

bear78
Post 2

@turkay1-- That's best answered by your doctor because I don't know what dose of nitrofurantoin you're taking, how many doses per day and for how many days/weeks. I imagine the higher the dose and the longer you take it, the higher the risks will be when you also drink alcohol.

If you are planning on missing a dose so that you can reduce the likelihood of complications, that's a bad idea. If you miss a dose, the medicine will not work as well.

I understand you want to enjoy some alcohol on your sister's big day. But I think it will be better if you don't. Antibiotics in general wear out the liver and so does alcohol. Using them together is going to put immense pressure on your liver. It's really not worth it.

candyquilt
Post 1

I generally follow the rule of not combining antibiotics with alcohol. But I might need to make an exception next week. My little sister is getting married and even though I don't plan on drinking much, I would still like to raise a toast to them with some champagne. I'm on nitrofurantoin for a urinary tract infection and I will still be on it on the wedding day.

I think a small glass of champagne will not be much of a problem right?

By the way, how long does nitrofurantoin stay in the system? If I take the antibiotic the night before and have the champagne almost twenty four hours later at the reception, will that be better? At least I won't be taking them together.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email